Thunderstorm Wind, Westchester
- When
- August 24, 5:18 PM EST
- Where
- Westchester County, New Rochelle
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.900, -73.767
A severe thunderstorm produced a peak wind gust of 62 mph, which downed trees in New Rochelle. This gust was measured by a Davis Instrument.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A severe thunderstorm produced a peak wind gust of 62 mph, which downed trees in New Rochelle. This gust was measured by a Davis Instrument. Heavy rain also caused urban flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 24, 1:50 PM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 250 PM EDT THU AUG 24 2006 .NEAR TERM (TONIGHT)... UPSTREAM SHOWERS SHOULD HOLD TOGETHER BEFORE WEAKENING FURTHER OVERNIGHT. BEST CHANCE FOR ANY PRECIP SHOULD OCCUR THIS EVENING AND AREAL COVERAGE WILL REMAIN AROUND 50 PERCENT OR SO. WILL UNDERCUT POPS SLIGHTLY FROM CURRENT DATABASE. && .SHORT TERM (FRIDAY THROUGH SUNDAY)... WARM FRONT REMAINS JUST SOUTH OF THE REGION AS HIGH PRESSURE BUILDS EAST OF MAINE THROUGH THE PERIOD. THIS RESULTS IN ONSHORE E/SE FLOW THROUGH THE PERIOD. STILL TOUGH FORECAST AS AREA REMAINS UNSETTLED. FAST WESTERLY UPPER FLOW PREVAILS WITH A SERIES OF WEAK IMPULSES TRAVERSING QUICKLY EAST. GFS AND NAM DO OUTPUT PRECIP HERE AND THERE AND IT WILL BE HARD TO KEEP ANY PERIOD DRY IN THE DATABASE. THIS WILL REFLECT A CHANGE IN CURRENT GRIDS AS WARM FRONT REMAINS IN AREAS VICINITY. GUIDANCE TEMPS ARE CLOSE...AND WILL GENERAL ACCEPT THEM WITH PLENTY OF CLOUD COVER ANTICIPATED. MOS TEMPS ARE RUNNING A FEW DEGREES BELOW NORMAL. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... WET PATTERN CONTINUES EARLY IN THE PERIOD AS WARM FRONT APPROACHES IN FAST WESTERLY FLOW SUNDAY...FOLLOWED BY A COLD FRONT MONDAY. THIS IN RESPONSE TO BUILDING HEIGHTS IN THE MID WEST WITH WEAK UPPER TROUGH APPROACHING NEW ENGLAND LATE MONDAY. THIS SURFACE FRONT LOOKS TO SAG JUST SOUTH OF THE CWA LATER MONDAY AND EARLY TUESDAY AS IT REMAINS PARALLEL TO MID AND UPPER LEVEL STEERING FLOW. A SERIES OF WEAK LOW PRESSURE CENTERS RIDE ALONG THIS FRONT AND WILL KEEP OUR WEATHER UNSETTLED DURING THE TIME PERIOD. WILL CARRY CHANCE POPS SUNDAY NIGHT THROUGH EARLY TUESDAY. THEN...HIGH PRESSURE RIDGE BUILDS IN WEDNESDAY AND THURSDAY PROVIDING LOW POPS AND DRY WEATHER. SHOULD BE A GOOD DEAL OF SUNSHINE THIS TIME FRAME. TEMPERATURES WILL RUN CLOSE TO SEASONAL NORMS...UPPER 70S TO NEAR 80 WITH LOWS IN THE UPPER 50S TO LOWER TO MOD 60S. HPC NUMBERS LOOK GOOD. && .AVIATION... VFR CIGS/VSBYS GENERALLY EXPECTED THROUGH MUCH OF THE TAF PERIOD. WINDS ARE GENERALLY FROM THE SE AT 5 TO 10KT AND WILL BECOME LIGHT AND VARIABLE OVERNIGHT. AFTER 12Z TOMORROW...WINDS WILL BE FROM THE NE AND REMAIN AROUND 5 TO 10KT. THE THREAT OF SHOWERS ARE EXPECTED TONIGHT AND TOMORROW ACROSS THE TERMINALS. ANY SHOWERS THAT DEVELOP SHOULD HAVE LITTLE TO NO IMPACT IN OPERATIONS. TERMINALS IN OUTLYING LOCATIONS MAY SEE SOME FOG DEVELOPING LATE TONIGHT...LOWERING VSBY TO MVFR FOR A COUPLE OF HOURS. && .MARINE... TRANQUIL CONDITIONS ACROSS THE AREA WATERS. LIGHT EAST TO NORTHEAST WINDS WILL KEEP SEAS BELOW SCA INTO FRIDAY. GRADIENT SLOWLY TIGHTENS WITH RIDGING BLDG NORTH OF THE AREA WATERS AND THE WARM FRONT APPROACHING FROM THE SOUTHWEST LATE FRI NIGHT. SEAS WILL INCREASE SLOWLY BUT AT THIS TIME WILL KEEP THEM BELOW SCA CRITERIA. STRONG HIGH PRESSURE THEN BUILDS OVER THE WATERS THROUGH SAT NIGHT WITH WINDS/SEAS REMAINING BELOW SCA CRITERIA. LOW PRES APPROACHES FROM THE WEST SUN NIGHT AND MON...POSSIBLY INCREASING WINDS/SEAS TO SCA CRITERIA. && .HYDROLOGY... LOOKING AT LOCALIZED PRECIP OVER THE NEXT SEVERAL DAYS. COULD SEE AMOUNTS GREATER THAN AN INCH...BUT SPREAD OUT OVER A COUPLE OF DAYS. AREAS RIVERS AND STREAMS SHOULD BE OK. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && BC/PW/NF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 1244 PM EDT THU AUG 24 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-251300- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1244 PM EDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. ANZ330-335-338-350-353-355-251300- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1244 PM EDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 545 PM EDT THU AUG 24 2006 NJZ003-242215- BERGEN- 545 PM EDT THU AUG 24 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN COUNTY... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ENGLEWOOD...OR NEAR EAST TREMONT...AND MOVING SOUTH AT 5 MPH. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 551 PM EDT THU AUG 24 2006 NYZ073-242230- BRONX- 551 PM EDT THU AUG 24 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BRONX COUNTY... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIVERDALE...OR NEAR EAST TREMONT...AND MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE... NEAR EAST TREMONT BY 600 PM. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 556 PM EDT THU AUG 24 2006 NYZ071-242230- SOUTHERN WESTCHESTER- 556 PM EDT THU AUG 24 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR WESTCHESTER COUNTY... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YONKERS...AND MOVING EAST AT 5 MPH. THIS STORM WILL BE... NEAR NEW ROCHELLE BY 625 PM. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
The Brookhaven radar (KOKX), 76 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531728.